Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Aberdeen, SD

June 18, 2014Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 4:40 PM CDT for Campbell County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2014, 4:40 PM CDT (21:40 UTC)
Expired
Jun 18, 2014, 5:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Campbell County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:48 PM CDTHAIL 17 Sw Artas, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KABR 182140
SVRABR
SDC021-182215-
/O.NEW.KABR.SV.W.0053.140618T2140Z-140618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  MOUND CITY...OR 13 MILES WEST OF EUREKA...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTAS AROUND 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4567 9977 4568 10003 4595 10003 4595 9972
TIME...MOT...LOC 2140Z 184DEG 26KT 4577 9989

HAIL...1.00IN
WIND...60MPH

$$
CONNELLY
2 follow-up statements
339 
WWUS53 KABR 182203
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT WED JUN 18 2014

SDC021-182215-
/O.CON.KABR.SV.W.0053.000000T0000Z-140618T2215Z/
CAMPBELL SD-
503 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CAMPBELL COUNTY UNTIL 515 PM CDT...

AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARTAS...OR 14
MILES NORTHWEST OF EUREKA...MOVING NORTH AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN CAMPBELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4583 9974 4584 10003 4595 10003 4595 9972
TIME...MOT...LOC 2203Z 184DEG 26KT 4590 9987

HAIL...1.00IN
WIND...60MPH

$$
CONNELLY
105 
WWUS53 KABR 182210
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT WED JUN 18 2014

SDC021-182220-
/O.EXP.KABR.SV.W.0053.000000T0000Z-140618T2215Z/
CAMPBELL SD-
510 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
WILL EXPIRE AT 515 PM CDT/415 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 8PM CDT.

LAT...LON 4583 9974 4584 10003 4595 10003 4595 9972
TIME...MOT...LOC 2210Z 184DEG 26KT 4595 9986

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:55 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 18, 2:55 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT WED JUN 18 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

CURRENTLY SEEING STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL SD
AS INVERTED SFC TROUGH PUSHES EAST INTO UNSTABLE AIR MASS. TORNADO
WATCH 332 WAS ISSUED EARLIER FOR AREAS WEST OF THE JAMES VALLEY.
STRONGEST INSTABILITY RESIDES OVER CENTRAL SD WITH MODELS SHOWING
DESTABILIZATION FURTHER EAST BY LATE AFTERNOON AND EVENING. THE
EASTERN CWA REMAINS CAPPED BUT EXPECT THE CAP TO ERODE BY LATE
AFTERNOON AND EVENING AS SFC TROUGH PUSHES EAST. HI RES MODELS
SEEM TO BE LATCHING ONTO A SOLUTION...WITH CURRENT DEVELOPMENT
OVER CENTRAL SD DEPICTED DECENTLY. OVER THE NEXT COUPLE HOURS
EXPECT ACTIVITY TO REMAIN OVER CENTRAL SD...THEN BY 00Z OR SO
THERE SHOULD BE ADDITIONAL DEVELOPMENT OR A MORE LINEAR CONVECTIVE
STRUCTURE PUSHING EAST TOWARDS THE JAMES VALLEY. MAY HAVE TO CUT
BACK ON POPS EVEN MORE THROUGH THE AFTERNOON HOURS ACROSS THE FAR
EASTERN CWA AS IT APPEARS THEY WILL REMAIN DRY THROUGH MOST OF THE
AFTERNOON. SVR PARAMETERS REMAIN IMPRESSIVE SO THREAT FOR LARGE
HAIL AND DAMAGING WINDS CERTAINLY POSSIBLE. LOW LEVEL SHEAR DOES
SUPPORT POSSIBILITY OF A COUPLE TORNADOES AS WELL. ACTIVITY MAY
PERSIST THROUGH A GOOD PORTION OF THE NIGHT OVER EASTERN AREAS OF
THE CWA WITH A CONTINUED THREAT FOR SEVERE STORMS.

ON THURSDAY...LINGERING ACTIVITY POSSIBLE ACROSS THE EAST AS SFC
TROUGH SLOWLY PUSHES THROUGH THE REGION. WITH THE UPPER LOW STILL
POSITIONED TO THE NORTHWEST...WILL SEE ADDITIONAL SHORTWAVE ENERGY
ROTATE AROUND THE BASE OF THE UPPER TROUGH AND AFFECT THE REGION
DURING THE AFTERNOON. MODELS TRYING TO SHOW A FEW SHOWERS AND
STORMS DEVELOPING DURING THE AFTERNOON HOURS IN POST FRONTAL AIR
MASS...BUT WITHIN BEST REGION OF ASCENT WITHIN SHORTWAVE ENERGY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

THE EXTENDED PERIOD WILL FEATURE FAST MOVING UPPER LEVEL FLOW WITH
A SERIES OF SHORTWAVES MOVING THROUGH UNTIL WEDNESDAY...WHEN UPPER
LEVEL RIDGING BEGINS TO BUILD OVER THE AREA. A SURFACE LOW
PRESSURE SYSTEM LOOKS TO SLOWLY PUSH ACROSS THE NORTHERN PLAINS
SATURDAY THROUGH MONDAY BEFORE WEAK HIGH PRESSURE DROPS OVER THE
REGION MONDAY NIGHT INTO EARLY WEDNESDAY. ANOTHER LOW PRESSURE
SYSTEM/FRONT THEN MOVES IN ON WEDNESDAY. REALLY CANNOT RULE OUT
ANY TIME PERIOD THAT A FEW SHOWERS OR STORMS MAY POP UP...THOUGH
MONDAY NIGHT AND TUESDAY LOOK TO HAVE THE BEST CHANCE FOR QUIET
WEATHER CONDITIONS.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL BE THE RULE
THROUGHOUT THE PERIOD...WITH HIGHS IN THE UPPER 70S TO MID 80S AND
OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVER ALL BUT THE SOUTHWESTERN CWA
DURING THE EARLY AFTERNOON HOURS. MVFR CIGS ARE IN PLACE ACROSS
THE SOUTHWEST...INCLUDING KPIR. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE WESTERN CWA THIS AFTERNOON...THEN WILL SPREAD
EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL
AND GUSTY WINDS WILL BE THE MAIN THREAT...WITH A FEW TORNADOES
POSSIBLE. IFR CIGS AND VSBYS WILL BE POSSIBLE WITH THE STRONGER
STORMS. THE PRECIPITATION CHANCES WILL END THURSDAY MORNING...WITH
VFR CONDITIONS THEN PREVAILING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 4:49 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT WED JUN 18 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CDT WED JUN 18 2014 /349 AM MDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THIS MORNING...A LINE OF STORMS IS WORKING ITS WAY ACROSS NORTH
CENTRAL SOUTH DAKOTA. STRONG WINDS AND LARGE HAIL ARE POSSIBLE
WITH THIS LINE OF STORMS.

THIS AFTERNOON...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE REGION
AS A LOW PRESSURE SYSTEM INTENSIFIES. STORMS ARE EXPECTED TO
INITIATE OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND TRACK EAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...AS WELL AS ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

SERR

In the hours before

Special weather statement, Jun 18, 2:48 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
248 PM CDT WED JUN 18 2014

SDZ003-015-182015-
CORSON-DEWEY-
148 PM MDT WED JUN 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND SOUTHERN CORSON COUNTIES UNTIL 215 PM MDT...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ISABEL...OR 22 MILES NORTH OF DUPREE...
MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ISABEL AND FIRESTEEL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTH CENTRAL SOUTH DAKOTA.

&&

TDK
Local storm report, Jun 18, 3:23 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      15 S WATAUGA            45.71N 101.54W
06/18/2014                   CORSON             SD   PUBLIC

            MAN MADE DAM WASHED OUT. FLASH FLOODING AT RESIDENCE
            WITH YARD FLOODED AND RUNNING WATER POURING INTO
            BASEMENT

&&

EVENT NUMBER ABR1400438

TMT
Local storm report, Jun 18, 3:25 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             15 S WATAUGA            45.71N 101.54W
06/18/2014  E1.00 INCH       CORSON             SD   PUBLIC

            MOSTLY PEA SIZE HAIL BUT A FEW UP TO QUARTER SIZE

&&

EVENT NUMBER ABR1400439

TMT
Local storm report, Jun 18, 3:49 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WALKER                  45.91N 101.09W
06/18/2014  M0.70 INCH       CORSON             SD   PUBLIC

            HEAVY RAIN AND 20 TO 30 MPH WIND

&&

EVENT NUMBER ABR1400440

FOWLE
Local storm report, Jun 18, 4:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     10 NW SHAMBO RANCH      45.64N 101.98W
06/18/2014  E56 MPH          CORSON             SD   PUBLIC

            56 PMH WIND DAVIS WEATHER. 2.60 INCHES OF RAIN

&&

EVENT NUMBER ABR1400441

TMK
Local storm report, Jun 18, 4:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
438 PM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             6 W KLEIN RANCH         45.67N 101.46W
06/18/2014  E1.00 INCH       CORSON             SD   PUBLIC

            SOME QUARTER SIZE HAIL BUT MOSTLY SMALLER. 1.90 RAIN.

&&

EVENT NUMBER ABR1400442

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:58 AM CDTSevere Thunderstorm WarningABRDewey62 min
Jun 18, 2:33 AM CDTSevere Thunderstorm WarningABRDewey, Stanley57 min
Jun 18, 3:27 AM CDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jun 18, 3:30 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully60 min
Jun 18, 4:15 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth60 min
Jun 18, 4:29 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully61 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth61 min
Jun 18, 5:30 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Sully60 min
Jun 18, 7:11 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson64 min
Jun 18, 8:06 AM CDTSevere Thunderstorm WarningABRDewey, Stanley54 min
Jun 18, 8:58 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully62 min
Jun 18, 1:10 PM CDTSevere Thunderstorm WarningABRCorson50 min
Jun 18, 1:28 PM CDTSevere Thunderstorm WarningABRDewey, Potter62 min
Jun 18, 1:57 PM CDTSevere Thunderstorm WarningABRCorson, Dewey63 min
Jun 18, 2:30 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth60 min
Jun 18, 3:14 PM CDTFlash Flood WarningABRCorson, Dewey6 hr
Jun 18, 3:26 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jun 18, 4:36 PM CDTFlash Flood WarningABRCampbell, Corson, Dewey6 hr
Jun 18, 5:26 PM CDTFlash Flood WarningABRCampbell, Corson, Dewey, Potter, Walworth6 hr
Jun 18, 5:55 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth50 min
Jun 18, 6:02 PM CDTTornado WarningABRBuffalo, Hand, Hyde28 min
Jun 18, 6:19 PM CDTTornado Warning Tornado observedABRHand, Hyde26 min
Jun 18, 6:27 PM CDTTornado WarningABRBuffalo, Hand33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.